Iowa, 2014

Flash Flooding and Flood in Iowa, August 23, 2014

August 23, 2014 · NWS DMX · 60 events in 24 counties and zones

5 km. 4 inch range over a large part of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very moist airmass was in place with warm cloud depths near 4.5 km. Precipitable water values were in the 2.2 to 2.4 inch range over a large part of Iowa. A thunderstorm complex formed over eastern Nebraska during the evening of the 22nd. The complex grew upscale into an MCC as it moved into Iowa. Thunderstorms produced very heavy rainfall over southern Iowa. A large area of two to four inch rainfall occurred over southern Iowa. There were spotty reports near 5 inches. The rain fell in areas that had received significant rainfall during the previous two days. Flash flooding was reported in the Murray area of Clarke County. Water was reported over U.S. Highway 69 south of Osceola. Water of 12 to 18 inches in depth was reported in the Murray area with numerous roads closed, including Highway R15. A line of strong storms moved through the Mason City area and dropped 1.5 inches of rain in about a half hour. The heavy rain caused flash flooding in town and the roof of a Walmart store collapsed from the weight of the water. Once the flash flooding ended, generally flooding continued through the afternoon and evening. The most significant was in Clarke County where flood waters nearly closed Interstate 35.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 23, 3:16 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 23, 3:16 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
416 AM CDT SAT AUG 23 2014

.SHORT TERM /TODAY/...
ISSUED AT 415 AM CDT SAT AUG 23 2014

YET ANOTHER ACTIVE OVERNIGHT/EARLY MORNING TODAY WITH A LARGE AREA
OF THUNDERSTORMS MOVING ACROSS WEST/SOUTHWEST IOWA AT THE CURRENT
HOUR. THIS ACTIVITY IS ASSOCIATED WITH THE NOSE OF THE NOCTURNAL LOW
LEVEL JET AND A SURGE OF WARM AIR ADVECTION ALOFT COMING OUT OF THE
SOUTHERN PLAINS. EXPECT THE STORMS TO MOVE SLOWLY ACROSS MUCH OF THE
FORECAST AREA THIS MORNING AND HAVE INCLUDED HIGH POPS ACCORDINGLY.
WHILE LOCALLY HEAVY RAINFALL WILL OCCUR...THE BAR FOR FLASH FLOODING
IS SET HIGH DUE TO ANTECEDENT AND VEGETATIVE CONDITIONS.

AS THE WARM AIR ADVECTION SURGE CONTINUES NORTHWARD AND THE JET
WEAKENS AFTER SUNRISE...EXPECT THE SWATH OF THUNDERSTORMS TO SHIFT
TOWARD THE NORTH AND NORTHEAST AND GRADUALLY DIMINISH...LIKELY
ENDING IN OUR NORTHEASTERN COUNTIES IN THE EARLY AFTERNOON.
MEANWHILE...BEHIND THIS PUSH HOTTER CONDITIONS WILL MOVE INTO
PARTICULARLY SOUTH/SOUTHWEST IOWA IN THE AFTERNOON. HEATING WILL BE
MITIGATED BY MORNING CONVECTIVE DEBRIS CLOUDS...SOUTHEASTERLY LOW
LEVEL WIND TRAJECTORIES...AND PERSISTENTLY HIGH DEWPOINTS...BUT
BELIEVE TEMPERATURES SHOULD STILL EXCEED YESTERDAYS LEVELS IN THESE
AREAS WITH LOWER 90S TYPICAL. HEAT INDEX VALUES WILL LIKELY TOP OUT
IN THE 100 TO 105 DEGREE RANGE ONCE AGAIN...JUST BELOW ADVISORY
CRITERIA AND PRECLUDING A HEADLINE ISSUANCE AT THIS TIME.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 415 AM CDT SAT AUG 23 2014

UPPER LOW MOVING ACROSS IDAHO THIS MORNING...WILL CONTINUE TO
SHIFT EAST/NORTHEAST INTO WESTERN NORTH DAKOTA BY MID DAY SUNDAY.
STRONG PV ANOMALY OVER COLORADO AND NEW MEXICO WILL LIFT QUICKLY
NORTH AND BE INGESTED IN THE UPPER LOW OVERNIGHT. THIS WILL HELP
PUSH THE FRONTAL BOUNDARY WILL NORTH OF THE STATE AND PLACING THE
AREA INTO THE WARM SECTOR. MUCH DRIER MID LEVELS WILL HELP LOWER
PWATS DOWN TO NEAR 1.25 INCHES...WHICH WILL HELP STABILIZE THE
ATMOSPHERE. THE SUB TROPICAL HIGH WILL REMAIN ENTRENCHED OVER THE
SOUTHEAST CONUS AND WILL KEEP SOUTHWEST FLOW OVER THE STATE
THROUGH THE EARLY PORTION OF THE WEEK. TEMPERATURES SHOULD BE
QUITE WARM ON SUNDAY WITH THE THERMAL RIDGE IN PLACE WITH HIGHS
IN THE UPPER 80S TO MID 90S.

ANOTHER STRONG UPPER LOW WILL MOVE THROUGH THE INTERMOUNTAIN WEST
MID NEXT WEEK AND WILL HELP THE FRONTAL BOUNDARY DROP INTO IOWA
AND BECOME NEARLY STATIONARY ONCE AGAIN. THIS WILL RESULT INTO
SEVERAL CHANCES FOR THUNDERSTORMS TUESDAY AND WEDNESDAY WITH SOME
SEVERE WEATHER AND THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE
UPPER LEVEL SYSTEM WILL EVENTUALLY PUSH THE SFC BOUNDARY TO THE
EAST OF THE STATE THOUGH THIS MAY NOT OCCUR UNTIL THURSDAY. A
NEARLY 20 DEGREE DIFFERENCE IN TEMPERATURES NORTH AND SOUTH OF THE
BOUNDARY WHILE IT IS STALLED OVER THE AREA WITH 70S NORTH TO NEAR
90 SOUTH. COOLER FOR THE ENTIRE AREA BY FRIDAY.

&&

.AVIATION...23/06Z
ISSUED AT 1150 PM CDT FRI AUG 22 2014

DELAYED CONVECTION UNTIL PAST 12Z SATURDAY FOR ALL TAF SITES AS
THE 23/00Z HOPWRF AND HRRR ARE IN GOOD AGREEMENT WITH CONVECTION
SPREADING ACROSS SOUTH-CENTRAL IOWA WITH THE HRRR MORE WIDESPREAD
FURTHER NORTH. HAVE MENTION OF VCTS AT FOD/DSM/OTM WITH A LITTLE
HIGHER CONFIDENCE SITES WILL SEE STORMS. HAVE MVFR TO IFR VIS WRT
TO FOG PAST 08Z TONIGHT. MIXING DEVELOPS LATE SATURDAY MORNING AND
KEPT MENTION OF GUSTS THROUGH THE AFTERNOON HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LEE
LONG TERM...DONAVON
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 23, 4:25 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
525 AM CDT SAT AUG 23 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
525 AM CDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING BEFORE DIMINISHING THROUGH
THE DAY FROM SOUTH TO NORTH. AN ISOLATED SEVERE STORM IS POSSIBLE
WITH 60 MPH WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL IN EXCESS
OF 2 INCHES IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

INTERMITTENT THUNDERSTORM CHANCES ARE POSSIBLE MONDAY THROUGH
WEDNESDAY. THE POTENTIAL FOR LOCALLY HEAVY RAINS WILL
PERSIST...ALONG WITH THE LESSER POTENTIAL FOR SEVERE WEATHER.

THE CUMULATIVE EFFECTS OF THE HEAT ARE FORECAST TO BUILD THIS WEEKEND.
ALTHOUGH HEAT INDICES WILL NOT BE EXTREME...PEAKING IN THE UPPER
90S TO AROUND 102 DEGREES...THE ELEVATED HEAT AND HUMIDITY WILL
LAST THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO NEXT WEEK.

In the hours before

Special weather statement, Aug 23, 1:42 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
242 AM CDT SAT AUG 23 2014

IAZ044-045-057-058-070>072-081-082-230900-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-
INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
CORNING...CRESTON
242 AM CDT SAT AUG 23 2014

...STRONG STORMS MOVING ACROSS SOUTHWEST IOWA...

A LARGE CLUSTER OF STRONG THUNDERSTORMS WILL MOVE SLOWLY NORTHWARD
ACROSS PARTS OF SOUTHWEST IOWA EARLY THIS MORNING. THE STRONGEST
STORMS WITHIN THIS AREA WILL PRODUCE WIND GUSTS IN EXCESS OF 40
MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO
FLOODING OF SOME LOW LYING AND URBAN AREAS.

LEE

The radar

The Omaha radar (KOAX), 139 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

54 heavy rain, 5 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Taylor

When
August 23, 4:30 AM CST
Where
Taylor County, New Market
Reported by
CoCoRaHS
Coordinates
40.730, -94.900

Rainfall during the past 24 hours was 1.35 inches.

Heavy Rain, Marshall

When
August 23, 4:42 AM CST
Where
Marshall County, 1.69 mi ESE of Marshalltown
Reported by
CoCoRaHS
Coordinates
42.040, -92.890

Rainfall during the past 24 hours was 2.83 inches.

Heavy Rain, Warren

When
August 23, 4:58 AM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Rainfall during the past 24 hours was 3.5 inches.

Heavy Rain, Monroe

When
August 23, 5:00 AM CST
Where
Monroe County, 1.73 mi SE of Avery
Reported by
CoCoRaHS
Coordinates
41.050, -92.710

Rainfall during the past 24 hours was 3.90 inches.

Flash Flood, Clarke

When
August 23, 5:10 AM CST to 11:15 AM CST
Where
Clarke County, 1.04 mi E of Murray to 2.66 mi NNW of Murray
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.050, -93.950

A trained spotter reported water over the roads with sewers backing up all over Murray Water 12 to 18 inces deep and running across Highway R15.

Heavy Rain, Marshall

When
August 23, 5:17 AM CST
Where
Marshall County, 1.47 mi NNE of Marshalltown
Reported by
COOP Observer
Coordinates
42.070, -92.910

Rainfall during the past 24 hours was 2.55 inches.

Heavy Rain, Clarke

When
August 23, 6:00 AM CST
Where
Clarke County, 1.04 mi E of Murray
Reported by
Trained Spotter
Coordinates
41.050, -93.950

Rainfall during the past 24 hours was 3.32 inches.

Heavy Rain, Union

When
August 23, 6:00 AM CST
Where
Union County, 1.25 mi ESE of Lorimor
Reported by
COOP Observer
Coordinates
41.120, -94.050

Rainfall during the past 24 hours was 3.55 inches.

Heavy Rain, Polk

When
August 23, 6:00 AM CST
Where
Polk County, 2.07 mi S of Polk City
Reported by
Official NWS Observations
Coordinates
41.740, -93.720

Rainfall during the past 6 hours was 1.27 inches.

Heavy Rain, Webster

When
August 23, 6:00 AM CST
Where
Webster County, 2.46 mi NW of Badger
Reported by
CoCoRaHS
Coordinates
42.640, -94.190

Rainfall of 2.41 inches reported in the past hour. Power outages reported.

Heavy Rain, Clarke

When
August 23, 6:00 AM CST
Where
Clarke County, 4.39 mi ESE of Osceola Muni Arpt
Reported by
AWOS
Coordinates
41.050, -93.690

Rainfall during the past 24 hours was 3.49 inches.

Heavy Rain, Marion

When
August 23, 6:00 AM CST
Where
Marion County, 0.52 mi E of Knoxville Arpt
Reported by
AWOS
Coordinates
41.300, -93.110

Rainfall during the past 24 hours was 1.54 inches.

Heavy Rain, Lucas

When
August 23, 6:00 AM CST
Where
Lucas County, 0.52 mi E of Chariton Muni Arpt
Reported by
AWOS
Coordinates
41.020, -93.360

Rainfall during the past 24 hours was 1.47 inches.

Heavy Rain, Clarke

When
August 23, 6:00 AM CST
Where
Clarke County, 1.71 mi ESE of Osceola
Reported by
COOP Observer
Coordinates
41.020, -93.750

Rainfall during the past 24 hours was 3.6 inches.

Heavy Rain, Monroe

When
August 23, 6:00 AM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Broadcast Media
Coordinates
41.030, -92.800

Rainfall during the past 24 hours was 3.48 inches.

Heavy Rain, Tama

When
August 23, 6:00 AM CST
Where
Tama County, 2.76 mi N of Toledo
Reported by
COOP Observer
Coordinates
42.040, -92.580

Rainfall during the past 24 hours was 2.02 inches.

Heavy Rain, Mahaska

When
August 23, 6:00 AM CST
Where
Mahaska County, 1.38 mi N of Oskaloosa
Reported by
COOP Observer
Coordinates
41.320, -92.650

Rainfall during the past 24 hours was 1.52 inches.

Heavy Rain, Monroe

When
August 23, 6:00 AM CST
Where
Monroe County, 2.81 mi N of Maxon
Reported by
COOP Observer
Coordinates
41.070, -92.790

Rainfall during the past 24 hours was 2.62 inches.

Heavy Rain, Adair

When
August 23, 6:00 AM CST
Where
Adair County, 0.52 mi E of Greenfield
Reported by
COOP Observer
Coordinates
41.300, -94.460

Rainfall during the past 24 hours was 2.6 inches.

Heavy Rain, Cass

When
August 23, 6:00 AM CST
Where
Cass County, 1.25 mi ENE of Massena
Reported by
COOP Observer
Coordinates
41.260, -94.760

Rainfall during the past 24 hours was 1.81 inches.

Heavy Rain, Appanoose

When
August 23, 6:00 AM CST
Where
Appanoose County, 0.87 mi NW of Darbyville
Reported by
COOP Observer
Coordinates
40.830, -92.890

Rainfall during the past 24 hours was 1.55 inches.

Heavy Rain, Marshall

When
August 23, 6:00 AM CST
Where
Marshall County, 0.69 mi N of Marshalltown
Reported by
COOP Observer
Coordinates
42.060, -92.920

Rainfall during the past 24 hours was 1.64 inches.

Heavy Rain, Marshall

When
August 23, 6:00 AM CST
Where
Marshall County, 0.51 mi W of Marshalltown
Reported by
CoCoRaHS
Coordinates
42.050, -92.930

Rainfall during the past 24 hours was 2.80 inches.

Heavy Rain, Madison

When
August 23, 6:00 AM CST
Where
Madison County, 0.69 mi N of Winterset
Reported by
CoCoRaHS
Coordinates
41.340, -94.020

Rainfall during the past 24 hours was 2.35 inches.

Flash Flood, Lucas

When
August 23, 6:00 AM CST to 10:00 AM CST
Where
Lucas County, 3.3 mi SE of Williamson to 6.43 mi NE of Russell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.042, -93.232

Water running over the road.

Flash Flood, Wayne

When
August 23, 6:00 AM CST to 10:00 AM CST
Where
Wayne County, 2 mi E of Promise City to 0.77 mi NE of Seymour
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.750, -93.112

Heavy Rain, Dallas

When
August 23, 6:00 AM CST
Where
Dallas County, 3.17 mi SSE of Hadden Hill
Reported by
COOP Observer
Coordinates
41.580, -93.800

Rainfall of 1.59 inches in the past 24 hours.

Heavy Rain, Hancock

When
August 23, 6:00 AM CST
Where
Hancock County, 0.51 mi W of Kanawha
Reported by
COOP Observer
Coordinates
42.930, -93.790

Rainfall of 1.6 inches in the past 24 hours.

Heavy Rain, Jasper

When
August 23, 6:01 AM CST
Where
Jasper County, Newton
Reported by
Social Media
Coordinates
41.700, -93.050

Rainfall during the past 24 hours was 3.5 inches.

Flash Flood, Clarke

When
August 23, 6:11 AM CST to 11:15 AM CST
Where
Clarke County, 1.25 mi ESE of Murray to 3.06 mi WSW of Hopeville
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.040, -93.950

The Clarke County dispatch said several roads and Highways were impassable. Water was covering the roads near the bridge south of Osceola on U.S. Highway 69.

Heavy Rain, Warren

When
August 23, 6:49 AM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Rainfall of 4.7 inches in the past 24 hours.

Heavy Rain, Polk

When
August 23, 6:59 AM CST
Where
Polk County, 0.86 mi SW of Rider
Reported by
Social Media
Coordinates
41.660, -93.790

Rainfall during the past 24 hours was 2.20 inches.

Heavy Rain, Hardin

When
August 23, 7:16 AM CST
Where
Hardin County, Iowa Falls
Reported by
Social Media
Coordinates
42.520, -93.270

Rainfall during the past 24 hours was 1.3 inches.

Flash Flood, Cerro Gordo

When
August 23, 7:18 AM CST to 8:30 AM CST
Where
Cerro Gordo County, Mason City to 2.58 mi ENE of Mason City
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
43.150, -93.200

The roof of a Walmart collapsed form water weight. Water was deep enough to reach the roof on cars with several submerged along Highways 65 and 122. Several roads were impassable in the city until around 0820 CST.

Heavy Rain, Clarke

When
August 23, 7:20 AM CST
Where
Clarke County, 0.52 mi E of Osceola
Reported by
Social Media
Coordinates
41.030, -93.770

Rainfall during the past 24 hours was 2.42 inches.

Heavy Rain, Monroe

When
August 23, 7:22 AM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Social Media
Coordinates
41.030, -92.800

Rainfall during the past 24 hours was 3.75 inches.

Heavy Rain, Polk

When
August 23, 7:24 AM CST
Where
Polk County, 1.24 mi NW of Urbandale
Reported by
Social Media
Coordinates
41.640, -93.740

Rainfall during the past 24 hours was 1.25 inches.

Heavy Rain, Dallas

When
August 23, 7:27 AM CST
Where
Dallas County, 1.7 mi ENE of Shuler Mine
Reported by
Social Media
Coordinates
41.640, -93.850

Rainfall during the past 24 hours was 1.96 inches.

Heavy Rain, Monroe

When
August 23, 7:30 AM CST
Where
Monroe County, 1.73 mi NW of Hocking
Reported by
Social Media
Coordinates
41.000, -92.840

Rainfall during the past 12 hours was 4.38 inches.

Heavy Rain, Cerro Gordo

When
August 23, 7:31 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.160, -93.330

Rainfall of 1.50 inches in the past 30 minutes.

Flood, Clarke

When
August 23, 7:39 AM CST to 9:15 PM CST
Where
Clarke County, 9.94 mi WSW of Murray to 9.56 mi SW of Murray
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.009, -94.153

Several inches of water over 210th st from 2 southwest of Murray into Union County.

Heavy Rain, Clarke

When
August 23, 7:39 AM CST
Where
Clarke County, 3.79 mi SSW of Murray
Reported by
Trained Spotter
Coordinates
41.000, -94.000

Rainfall of 3.2 inches this morning on top of 1.2 inches yesterday morning and 0.9 inches on Thursday.

Heavy Rain, Appanoose

When
August 23, 7:49 AM CST
Where
Appanoose County, 2.09 mi NW of Griffinsville
Reported by
Social Media
Coordinates
40.850, -93.050

Rainfall of 2.25 inches in the past 24 hours.

Heavy Rain, Madison

When
August 23, 7:50 AM CST
Where
Madison County, 2.08 mi E of Truro
Reported by
Social Media
Coordinates
41.220, -93.830

Rainfall during the past 24 hours was 4.25 inches.

Heavy Rain, Warren

When
August 23, 7:59 AM CST
Where
Warren County, 1.38 mi S of Indianola
Reported by
COOP Observer
Coordinates
41.350, -93.570

Rainfall of 2.45 inches in the past 24 hours.

Heavy Rain, Cerro Gordo

When
August 23, 8:08 AM CST
Where
Cerro Gordo County, Mason City
Reported by
Social Media
Coordinates
43.150, -93.200

Rainfall of 2.75 inches in the past 24 hours.

Heavy Rain, Clarke

When
August 23, 8:10 AM CST
Where
Clarke County, 0.52 mi E of Osceola
Reported by
Social Media
Coordinates
41.030, -93.770

Rainfall of 3.75 inches in the past 24 hours, 1.25 in the past 12 hours.

Heavy Rain, Dallas

When
August 23, 8:26 AM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Reported by
Social Media
Coordinates
41.610, -93.860

Rainfall of 3.31 inches in the past 24 hours, 5.98 inches since Thursday.

Heavy Rain, Warren

When
August 23, 8:28 AM CST
Where
Warren County, 0.86 mi NE of Milo
Reported by
Social Media
Coordinates
41.290, -93.440

Rainfall of 3.75 inches in the past 24 hours.

Heavy Rain, Marion

When
August 23, 8:30 AM CST
Where
Marion County, 2.18 mi ESE of Otley
Reported by
Social Media
Coordinates
41.460, -92.990

Rainfall during the past 24 hours was 2.62 inches.

Heavy Rain, Wapello

When
August 23, 8:43 AM CST
Where
Wapello County, 2.09 mi NE of Agency
Reported by
Social Media
Coordinates
41.000, -92.340

Rainfall of 3.00 inches in the past 24 hours.

Heavy Rain, Madison

When
August 23, 8:43 AM CST
Where
Madison County, 3.49 mi N of East Peru
Reported by
Social Media
Coordinates
41.280, -93.940

Rainfall of 2.60 inches in the past 24 hours.

Heavy Rain, Wayne

When
August 23, 9:00 AM CST
Where
Wayne County, 0.87 mi SW of Humeston
Reported by
Public
Coordinates
40.860, -93.490

Rainfall of 3.5 inches in the past 24 hours.

Heavy Rain, Hardin

When
August 23, 9:23 AM CST
Where
Hardin County, Iowa Falls
Reported by
Social Media
Coordinates
42.520, -93.270

Rainfall of 1.3 inches in the past 24 hours.

Heavy Rain, Adams

When
August 23, 9:36 AM CST
Where
Adams County, 0.87 mi NW of Corning
Reported by
Social Media
Coordinates
40.990, -94.740

Rainfall of 3.75 inches in the past 24 hours.

Heavy Rain, Polk

When
August 23, 9:42 AM CST
Where
Polk County, 1.7 mi WNW of Avon
Reported by
Social Media
Coordinates
41.540, -93.560

Rainfall of 1.75 inches in the past 24 hours.

Heavy Rain, Adair

When
August 23, 9:44 AM CST
Where
Adair County, 0.86 mi NE of Greenfield
Reported by
Social Media
Coordinates
41.310, -94.460

Rainfall of 3.5 inches in the past 24 hours 6 in the past 2 days..

Heavy Rain, Polk

When
August 23, 10:11 AM CST
Where
Polk County, 1.24 mi NW of Urbandale
Reported by
Broadcast Media
Coordinates
41.640, -93.740

Rainfall of 1.6 inches in the past 24 hours.

Heavy Rain, Lucas

When
August 23, 11:12 AM CST
Where
Lucas County, 4.18 mi S of Chariton
Reported by
Social Media
Coordinates
40.960, -93.310

Rainfall of 3.0 inches in the past 24 hours.

Heavy Rain, Warren

When
August 23, 11:44 AM CST
Where
Warren County, 0.52 mi W of Clarkson
Reported by
Social Media
Coordinates
41.500, -93.490

Rainfall during the previous 24 hours was 2.5 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529353, 529352, 529343, 529374, 529340, 529342, 529344, 529346, 529347, 529348, 529349, 529350, 529351, 529355, 529356, 529358, 529359, 529363, 529366, 529367, 529368, 529369, 529373, 529375, 529398, 529400, 529407, 529411, 529345, 529341, 529413, 529354, 529357, 529372, 529360, 529361, 529377, 529365, 529376, 529362, and more.